Maine, 2003High Wind in Maine, December 18, 2003
December 18, 2003 · NWS CAR · 4 events in 4 counties and zones
Rapidly intensifying low pressure tracking through the Saint Lawrence River Valley produced strong damaging south to southeast winds across the region. Wind gusts of 50 to 60 mph were common.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracking through the Saint Lawrence River Valley produced strong damaging south to southeast winds across the region. Wind gusts of 50 to 60 mph were common. The winds snapped branches and toppled trees which fell on powerlines contributing to power outages. Several thousand customers lost power at various times. The winds tore siding from several buildings and a church steeple was damaged in Presque Isle. The winds also damaged roofs and signs across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 17, 8:44 PM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 17, 8:44 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
844 PM EST WED DEC 17 2003
.UPDATE...UPDATE TO REMOVE WINTER WEATHER ADVISORY. WIDESPREAD FREEZING RAIN
HAS ENDED ACROSS THE AREA...BUT EXPECT THAT A FEW POCKETS OF FREEZING RAIN
COULD REMAIN IN THE ST JOHN VALLEY FOR THE NEXT COUPLE OF HOURS.
.SYNOPSIS...STRONG LOW PRESSURE WILL LIFT NORTH INTO THE SAINT LAWRENCE
VALLEY TONIGHT BRINGING WIND AND RAIN TO THE REGION. THE LOW WILL CONTINUE
NORTH THROUGH QUEBEC THURSDAY AND THURSDAY NIGHT PULLING COLDER INTO THE
AREA. COLD HIGH PRESSURE WILL BUILD IN SATURDAY AND SUNDAY. HIGH PRESSURE
WILL BUILD SOUTH OF THE STATE ON MONDAY.
DISCUSSION
SHORT TERM (TONIGHT-THURSDAY):
STRONG LOW PRESSURE MOVING INTO THE SAINT LAWRENCE VALLEY WITH A SECONDARY
LOW FORMING IN THE GULF OF MAINE WILL CONTINUE TO SPREAD RAIN ACROSS THE
REGION TONIGHT. COLD AIR HAS BEEN STUBBORN TO LEAVE MANY AREAS AND
FREEZING RAIN MAY LINGER INTO THIS EVENING...ESPECIALLY IN THE NORTHERN
VALLEYS ON UNTREATED ROADS...PARKING LOTS AND SIDEWALKS. INCREASING WINDS
LATER THIS EVENING SHOULD MIX WARM AIR DOWN EVERYWHERE MAKING THE
PRECIPITATION ALL RAIN.
A PERIOD OF HIGH WINDS IS EXPECTED IN CENTRAL AND EASTERN AREAS AS A TIGHT
GRADIENT NEAR THE SURFACE COMBINED WITH A STRONG JET ALOFT MOVES ACROSS THE
AREA. COLD AIR ADVECTION AROUND 5000 FT IS EXPECTED BEGIN RESULTING IN SOME
BOUNDARY LAYER INSTABILITY AROUND MIDNIGHT A COUPLE HOURS BEFORE THE STRONG
JET EXITS TO THE NORTHEAST. THIS OPENS A WINDOW FOR THE POTENTIAL FOR
HIGH WINDS OVER EASTERN AREAS FOR A COUPLE HOURS BETWEEN MIDNIGHT AND 2 AM.
WINDS WILL DECREASE A BIT AROUND DAWN THEN INCREASE AGAIN FROM THE
SOUTHWEST AND WEST AS THE LOW LIFTS NORTH OF THE REGION. AN INCH OR TWO OF
SNOW SHOWERS IS LIKELY IN THE NORTHWESTERN HILLS WITH FLURRIES ELSEWHERE
LATE TOMORROW INTO TOMORROW NIGHT BEHIND THE STORM AS COLDER AIR MOVES
IN.
LONG TERM (FRIDAY THROUGH WEDNESDAY):
INTENSE LOW PRESSURE OVER QUEBEC PROVINCE WILL KEEP CYCLONIC CURVATURE
ACROSS THE FORECAST AREA ON FRIDAY. THIS IS EXPECTED TO RESULT IN SOME
SNOW SHOWERS OVER THE NORTHWEST...OTHERWISE SKIES SHOULD REMAIN PARTLY TO
MOSTLY CLOUDY ACROSS THE REMAINDER OF THE AREA. HIGH PRESSURE IS EXPECTED
TO SLOWLY BUILD IN FROM THE WEST FRIDAY NIGHT THROUGH SUNDAY...CRESTING OVER
THE FORECAST AREA SUNDAY. THIS HIGH IS EXPECT TO MOVE TO THE EAST OF THE
REGION MONDAY AND TUESDAY. THE MRF BRINGS LOW PRESSURE UP FROM THE
SOUTHWEST WEDNESDAY AND MOVES IT TO THE WEST OF THE AREA THURSDAY WHILE
THE CANADIAN BRINGS THE LOW ON A MORE EASTERLY TRACK. FOR THIS PACKAGE WILL
INCREASE CLOUDS TUESDAY NIGHT AND WEDNESDAY AS LOW PRESSURE APPROACHES FROM
THE SOUTHWEST...THEN INTRODUCE CHANCE POPS FOR SNOW OR RAIN WEDNESDAY
NIGHT.
AVIATION...IFR CONDITIONS EXPECTED TONIGHT INTO THURSDAY MORNING IN LOW
OVERCAST...WIND AND RAIN. CONDITIONS MAY IMPROVE TO MVFR IN BGR LATE
THURSDAY MORNING.
MARINE...STORM EXPECTED TONIGHT IN BRIEFLY GUSTY SOUTH WINDS AROUND
MIDNIGHT. GALE EXPECTED IN SOUTHWEST WINDS ON THURSDAY.
.CAR...STORM WARNING TONIGHT/GALE WARNING THU FOR THE COASTAL WATERS.
HIGH WIND WARNING TONIGHT ZONES 2-5-6-11-15>17-29>32.
WIND ADVISORY TONIGHT ZONES 1-3-4-10.
SHORT TERM: BLOOMER
LONG TERM: MIGNONE
UPDATE: NORTONHazardous weather outlook, Dec 17, 5:03 AM EST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
503 AM EST WED DEC 17 2003
MEZ001>006-010-011-015>017-029>032-171200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
503 AM EST WED DEC 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...
LOW PRESSURE WILL MOVE UP THE EAST COAST TODAY AND THEN THROUGH
WESTERN MAINE TONIGHT. EXPECT LIGHT FREEZING RAIN LATE TODAY INTO THE
EVENING HOURS ACROSS NORTHERN MAINE WITH ICE ACCUMULATIONS LESS THAN
ONE QUARTER OF AN INCH. SEE WINTER WEATHER ADVISORY ISSUED BY THIS
OFFICE. LOW PRESSURE WILL ALSO PRODUCE HIGH WINDS ACROSS DOWNEAST
WITH WINDS OF 30 TO 40 MPH AND GUST TO 60 MPH TONIGHT. SEE HIGH WIND
WARNING ISSUED BY THIS OFFICE. STORM FORCE WINDS ARE ALSO EXPECTED
ACROSS THE COASTAL WATERS TONIGHT. HEAVY RAINFALL AND SNOWMELT WILL
ALSO PRODUCE THE THREAT OF FLOODING ACROSS DOWNEAST SECTIONS TONIGHT
THROUGH THURSDAY. SEE FLOOD WATCH ISSUED BY THIS OFFICE.
.DAYS TWO THROUGH SEVEN...
GALE FORCE WINDS EXPECTED OVER THE COASTAL WATERS ON THURSDAY. THE
THREAT OF FLOODING ALSO EXTENDS INTO THURSDAY FOR DOWNEAST SECTIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOSTER
High Wind, Central Penobscot
- When
- December 18, 1:00 AM EST to 8:00 AM EST
- Where
- Central Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High Wind, Northeast Aroostook
- When
- December 18, 1:00 AM EST to 8:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
High Wind, Northern Penobscot
- When
- December 18, 1:00 AM EST to 8:00 AM EST
- Where
- Northern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High Wind, Northern Washington
- When
- December 18, 1:00 AM EST to 8:00 AM EST
- Where
- Northern Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, December 18, 2003$80,000 · 4 events
- Heavy Snow in New York, December 18, 2003$60,000 · 5 events
- Winter Storm in Vermont, December 18, 2003$50,000 · 5 events
- Winter Storm in New York, December 18, 2003$50,000 · 5 events
- Winter Storm in Vermont, December 18, 2003$30,000 · 4 events
- Winter Weather in North Carolina, December 18, 20039 events
- Heavy Snow in North Carolina, December 18 to 20, 20039 events
- Heavy Snow in Kentucky, December 18 to 20, 20038 events
- Heavy Snow in Tennessee, December 18 to 19, 20037 events
- High Wind in Maine, December 18, 200354 kt wind · 4 events
- Winter Weather in New York, December 18, 20034 events
- Flooding in Connecticut, December 18 to 19, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328513, 5328514, 5328515, 5328516.